Many of us, as Tx patients, struggle with weight gain and what worked before the Tx just doesn't seem enough anymore. We all know about Prednisone/ Prograf connection to blood sugar levels and weight gain, but what other necessary medicines affect this battle? Not much is made of side effects, however these are real for many and they are sometimes are not considered in your plan of care. I would like to hear from members, what they have learned about the meds we take and their effects, wanted or otherwise.
The cause of weight gain seems to be simple, ingesting more calories that we burn, however diet and exercise alone, may not be enough. It shouldn't be that hard to reverse the trend! Examination of your prescribed medication should be reviewed yearly with your Tx team because newer drugs become available and issues with others develop over time. Basal metabolic rate (BMR) is the amount of energy expended while at rest. Our medications can affect this.
One such drug is Metoprolol Tartrate(Lopressor,) a safe and effective drug designed to lower high blood pressure in the Beta Blocker class (Beta blockers are a class of drugs that are particularly used to manage cardiac arrhythmias, and to protect the heart from a second heart attack after a first heart attack.) By design, this med maintains lower pressure by lowering the heart rate, which unfortunately can lower Basal Metabolism overall. I have learned from others that once doses were lowered that the "pounds just melt away." It is easy to see the correlation, which prompted me to search for alternatives. One med I found is Cozaar (Losartan,) which lowers pressure by easing tension of blood vessels and has fewer side effects reportedly. Is anyone presently taking this med? If so, what side effects have you noticed?
How about you? What have you experienced with commonly prescribed medications or their unwanted side effects? Your input would be greatly appreiciated!